Colorado, 2003

Hail in Colorado, June 14, 2003

June 14, 2003 · NWS BOU · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 14, 1:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 14, 1:30 PM MST, 2 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SAT JUN 14 2003

SHORT TERM DISCUSSION:  FOR TNGT...MDLS MAINTAIN A WEAK NNWLY FLOW
ALF OVR THE CWA AS 500 MB OVER THE DESERT SOUTHWEST STARTS TO BUILD
INTO THE FOUR CORNERS REGION.  WEAK SHORT WAVE MOVING INTO EASTERN
WY IS HELPING DEVELOP THUNDERSTORMS THIS AFTN.  MDLS DO SHOW SOME
WEAK SUBSIDENCE WITH THE PASSAGE OF THIS SYSTEM...SHUD BE STRONGEST
ALG THE WY BORDER.  INTERACTIVE SOUNDINGS LATE THIS AFTN STILL SHOW
CAPES IN THE 1400-1600 J/KG RANGE...SO THERE SHOULD BE ENOUGH FUEL
FOR THUNDERSTORMS.  PULSE TYPE CONVECTION ALREADY FIRING THIS AFTN.
WITH PSBL SUBSIDENCE DEVELPING THIS EVENING WL GO WITH ISOLD POPS
FOR MOST AREAS...WITH THE BEST POTENTIAL FOR STORMS THIS EVENING
FURTHER S ALG THE PALMER DIVIDE. SCT POPS THERE STILL LOOK OKAY.
FOR FATHERS DAY...A DRIER NWLY FLOW WL BE OVR CO AS 500 MB RIDGE WL
BE OVER THE FOUR CORNERS AREA.  WARMING TEMPERATURES BUT LESS MSTR
AS INTERACTIVE SOUNDINGS LOWER THE CAPES VALUES TO 800-1000 J/KG.
ASIDE FM THE MTNS...THERES NOT MUCH IN THE WAY OF FOCUSING
MECHANISMS TO WORK WITH ON SUNDAY. WITH THIS IN MIND...WL GO WITH
BEST POTENTIAL ALG THE HIGHER TERRAIN DURING THE AFTN...WITH A FEW
STORMS POSSIBLY DVLPG ACRS THE PLAINS LATE IN THE DAY.  COOPER

LONG TERM DISCUSSION: SUNDAY NIGHT CWFA ON LEADING EDGE OF BIG H5
RIDGE MIGRATING EWRD ACRS THE GREAT BASIN. STRONG SOLAR HEATING
DURING THE DAY WILL LIKELY SPARK A FEW LATE DAY STORMS...MAINLY OVR
AND ALONG THE HIGH TERRAIN...WITH MOST OF THE ACTIVITY DISSIPATING
BY SUNSET DUE TO THE LACK UPR AIR SUPPORT. ON MONDAY THE H5 RIDGE
AXIS ALIGNS WITH THE FRONT RANGE BY MIDDAY WITH THE FLOW AOA THE H6
LVL REMAINING LIGHT W/NWLY FOR MOST OF THE DAY. MESOETA SHOWS S/SELY
BOUNDARY LYR WINDS STRENGTHENING ON THE PLAINS DURING THE DAY WITH
THE HINT OF A DEN CYCLONE FORMING DURING THE AFTN. MODEL ALSO SHOW A
SFC-700MB THETA-E RIDGE LYING UP AGAINST THE FRONT RANGE THRU
MID-AFTN WITH SFC CAPE VALUES IN THE SAME AREA APCHG 1800 J/KG BY
21Z. SCATTERED AFTN T-STORM COVERAGE IN THE FCST FOR IN THE MTNS...
ESPLY THE FRONT RANGE ZONES AND FOR THE ADJACENT HIGH PLAINS ZONES
LOOK GOOD. HOWEVER MAY SEE MORE DOWNBURST TYPE WINDS THAN MEASURABLE
PCPN WITH THE PROGD INVERTED-V SOUNDINGS. THE THETA-E AXIS AND HIGH
CAPE VALUES THEN SHIFT EWRD ACRS THE NERN PLAINS WHERE 15-25KT
LOW-LVL SLY FLOW AND STEEP LAPSE RATES SHOULD SUPPORT AT LEAST A FEW
BIG STORMS THRU THE EVENING HOURS. AT THIS TIME APRS T-STORM
COVERAGE NOT GREAT OUT ON THE PLAINS WHERE THERE WILL BE QUITE A BIT
OF CIN TO OVER COME.

TUESDAY...GFS SHOWS A WEAK COLD FRONT SLIDING DOWN THE FRONT RANGE
AND ACRS THE NERN CO PLAINS BY LATE IN THE DAY. FRONT IS ASSOCIATED
WITH A SHORT WAVE AND WK H7-H4 QG ASCENT ROUNDING TOP OF UPR RIDGE
ANCHORED OVR WRN COLORADO. THETA-E RIDGING E OMTNS AND GOOD LOW-LVL
SELY FLOW WILL COMBINE WITH INCREASING MID-LVL MOISTURE AND
INSTABILITY TO GENERATE A ROUND OF AFTN AND EVE STORMS...PSBLY THRU
THE NIGHT ON THE FAR ERN PLAINS. A FEW STORMS MAY BECOME SVR WITH
LARGE HAIL AND EVEN A TWISTER OR TWO SEEINGS THIS IS JUNE AT ALL.

REST OF THE WEEK...MEDIUM RANGE MODELS SHOW A DIRTY RIDGE OVR THE
ROCKY MTN RGN AND A SERIES OF WK SHRT WV DISTURBANCES ROTATING OVR
THE TOP OF THE RIDGE AND OVR THE FCST AREA EACH DAY...AND WITH
ENOUGH MOISTURE AND DEEP INSTABILTY AROUND WILL KEEP A CHANCE OF
AFTN AND EVENING T-STORMS IN THE FCST. LOOK FOR TEMPS TO REMAIN AT
OR SLIGHTLY ABV NORMAL THRU THE EXTENDED PERIOD...WITH ONLY A SLIGHT
DIP IN TEMPS TUE NIGHT AND WED AFTER FRONTAL PASSAGE.  BAKER
.DEN...NONE.
Hazardous weather outlook, Jun 14, 11:40 AM MST, 4 hours 20 minutes before
COZ030>051-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1130 PM MDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST
ACROSS NORTHEAST AND NORTH CENTRAL COLORADO TODAY.  ALTHOUGH
MODERATE INSTABILITY WILL DEVELOP BY MID AFTERNOON...THE WIND SHEAR
IN THE ATMOSPHERE IS RATHER WEAK.  THEREFORE...ONLY ONE OR TWO
STORMS MAY BECOME BRIEFLY SEVERE WITH LARGE HAIL.  DUE TO WEAK WINDS
ALOFT AND SLOW MOVEMENT OF STORMS...LOCALLY HEAVY RAIN OF 1 TO 2
INCHES IN LESS THAN AN HOUR CAN BE EXPECTED FROM THE STRONGEST
STORMS.  MOST AREAS HOWEVER WILL SEE MUCH LIGHTER RAINFALL AMOUNTS.

THE STORMS ARE EXPECTED TO FIRST DEVELOP OVER THE MOUNTAINS BY
NOON...AND THEN ACROSS THE PLAINS AFTER 230 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...LOOK FOR DRIER AND SLIGHTLY WARMER CONDITIONS UNDER A RIDGE
OF HIGH PRESSURE.  AREAS IN AND NEAR THE FRONT RANGE MAY SEE A FEW
LATE DAY THUNDERSTORMS POP UP. STORMS WILL LIKELY PRODUCE MORE WIND
THAN MEASURABLE RAINFALL AS LOWER LEVELS OF THE ATMOSPHERE WILL BE
PRETTY DRY. MONDAY THERE IS A SLIGHTLY BETTER CHANCE FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WITH AN INFLUX OF LOW LEVEL
MOISTURE ON SOUTH WINDS. THE MAJORITY OF THESE STORMS WILL LIKELY
FORM IN THE MOUNTAINS AND ON THE MONUMENT RIDGE. TUESDAY...A COLD
FRONT AND AN ASSOCIATED UPPER LEVEL WEATHER DISTURBANCE WILL PASS
THRU NORTHEAST COLORADO LATE IN THE DAY. AN INCREASE IN MOISTURE
AND INSTABILITY WILL LIKELY RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS...WITH SOME STORMS POSSIBLY SEVERE.  LARGE DAMAGING
HAIL...STRONG THUNDERSTORM WINDS AND EVEN A TORNADO OR TWO CAN NOT
BE RULED OUT.

REST OF THE WEEK...THERE WILL BE A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY AS TEMPERATURES REMAIN NEAR
NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FMC/MRB

The radar

The Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Adams

When
June 14, 4:00 PM MST
Where
Adams County, 38 mi E of Bennett
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -103.717

Hail, Elbert

When
June 14, 5:48 PM MST
Where
Elbert County, 5 mi W of Kutch
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -103.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367848, 5367847.